Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Raleigh, NC

May 9, 2014Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 9, 2014, 9:13 PM EDT for Franklin County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 9:13 PM EDT (01:13 UTC)
Expired
May 9, 2014, 10:15 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WWUS82 KRAH 100113
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT FRI MAY 9 2014
 
NCZ010-011-026-027-100215-
HALIFAX-WARREN-FRANKLIN-NASH-
913 PM EDT FRI MAY 9 2014

...A SHOWER WILL AFFECT PORTIONS OF WEST CENTRAL HALIFAX...
SOUTHEASTERN WARREN...FRANKLIN AND NORTH CENTRAL NASH COUNTIES UNTIL
1015 PM EDT...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER NEAR LOUISBURG...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER. 

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...BUNN...CASTALIA...CENTERVILLE...AVENTON...GLENVIEW...
AIRLIE...MEDOC MOUNTAIN STATE PARK...INGLESIDE AND ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3593 7833 3608 7846 3644 7800 3619 7767
TIME...MOT...LOC 0113Z 232DEG 31KT 3606 7832 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 9, 8:10 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 8:10 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT FRI MAY 9 2014

.SYNOPSIS...A SERIES OF WEAK DISTURBANCES IN SOUTHWESTERLY FLOW
ALOFT WILL CROSS THE MIDDLE ATLANTIC STATES THROUGH SATURDAY NIGHT.
SUB-TROPICAL HIGH PRESSURE WILL OTHERWISE EXTEND ACROSS THE
SOUTHEASTERN U.S. THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 800 PM FRIDAY...

SHOWERS AND ISOLATED THUNDERSTORMS SPAWNED BY DISTURBANCES IN THE SW
FLOW CONTINUE TO TRAIN NORTHEAST UP THE GRADIENT OF WEAK INSTABILITY
ACROSS THE WESTERN PIEDMONT EARLY TONIGHT. A DEEP DRY MID LAYER AND
STRONG D-CAPE IS CONDUCIVE FOR THESE SHOWERS TO PRODUCE VERY BRIEF
GUSTY WINDS UPWARDS OF 40 MPH ALONG WITH A DRAMATIC DROP IN THE
TEMPERATURE. HAVE MADE ADJUSTMENTS TO THE WESTERN AND NORTHERN TIER
TO LOWER TEMPS AND RAISE POPS. MIN TEMPS ARE STILL ON TRACK TO FALL
INTO THE LOWER 60S.

LOSS OF INSOLATION SHOULD WEAKEN AND DIMINISH COVERAGE OVERNIGHT BUT
THERE WILL BE A VARIETY OF RESIDUAL OUTFLOW BOUNDARIES TO DEAL WITH
TOMORROW.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 330 PM FRIDAY...

A WEAK S/W WILL CROSS CENTRAL NC BY EARLY SATURDAY AFTERNOON. AHEAD
OF THIS FEATURE WILL BE A FEW SHOWERS. WEAK SUBSIDENCE BEHIND THIS
FEATURE SATURDAY AFTERNOON-EVENING WILL TEMPORARILY DECREASE MID-
UPPER LEVEL MOISTURE. THIS DECREASING MOISTURE AND LACK OF A TRIGGER
SUGGEST CHANCES FOR SHOWERS WILL BE DECREASING IN THE AFTERNOON-
EVENING. THUS PLAN TO HAVE THE HIGHEST POPS IN THE MORNING (CAPPED
AT 40 PERCENT OVER THE NW WHERE DEEPER MOISTURE WILL RESIDE).
SUBSTANTIAL CLOUD COVER IN THE MORNING WILL INHIBIT INSOLATION WITH
PARTIAL SUNSHINE PROBABLE IN THE AFTERNOON...ESPECIALLY WEST OF
HIGHWAY 1. THESE CLOUDS WILL HOLD TEMPS DOWN A FEW DEGREES COMPARED
TO PREVIOUS AFTERNOONS. MAX TEMPS LOW-MID 80S. FAIR-PARTLY CLOUDY
SKIES SATURDAY NIGHT AND MOIST NEAR SURFACE AIR MASS MAY CAUSE
PATCHES OR AREAS OF FOG TO DEVELOP BY EARLY SUNDAY. CONTINUED MILD
WITH OVERNIGHT TEMPS IN THE 60-65 DEGREE RANGE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 330 PM FRIDAY...

SUNDAY THROUGH TUESDAY NIGHT: BERMUDA SURFACE HIGH PRESSURE WILL BE
ANCHORED OFFSHORE DURING THIS TIME FRAME... WITH RIDGING ALOFT
BUILDING ACROSS THE EASTERN SEABOARD. THIS PERIOD WILL LARGELY BE
DRY WITH THE BEST CHANCE OF SEEING ANY SHOWERS AND STORMS ACROSS THE
WESTERN PIEDMONT... WHERE THE MID LEVEL FLOW WILL BEGIN TO BECOME
SOUTHERLY ON THE BACKSIDE OF THE MID LEVEL RIDGE. IF AN SHOWERS AND
STORMS DO DEVELOP EXPECT THEY WOULD BE DIURNAL IN NATURE WITH A LOW
PROBABILITY OF BECOMING SEVERE... WITH ONLY MODEST INSTABILITY
POSSIBLE AT BEST AND WEAK DEEP LAYER SHEAR. HIGH TEMPS DURING THIS
TIME ARE EXPECTED TO WARM INTO THE MID TO UPPER 80S TO EVEN SOME
LOWER 90S BY MONDAY INTO TUESDAY.

WEDNESDAY THROUGH FRIDAY: MODEL UNCERTAINTY CONTINUES DURING THIS
PERIOD. MEDIUM RANGE MODELS GUIDANCE HAS TRENDED A BIT DEEP AND
SLOWER WITH THE SYSTEM MID TO LATE NEXT WEEK... WITH THE BEST CHANCE
OF PRECIP EXPECTED TO BE ON THURSDAY NOW. THE LATEST ECMWF HAS
TRENDED EVEN DEEPER AND SLOWER AND MORE WRAPPED UP... WITH THE DEEP
TROUGH ALOFT EVEN BECOMING NEGATIVELY TILTED. GIVEN THE RUN TO RUN
CONTINUITY AND MODEL DIFFERENCES WILL STICK CLOSE TO WPC AND SHOW
PRECIP EXITING THE AREA BY FRIDAY (MUCH CLOSER TO THE OPERATIONAL
ECMWF) AND HOLD OUT MENTION AT THIS TIME OF ANY SVR WX. HOWEVER...
IT APPEARS THAT DEEP LAYER SHEAR AND INSTABILITY SHOULD BE MUCH
BETTER WITH THIS SYSTEM. THUS... WE WILL NEED TO KEEP AN EYE ON HOW
THIS SYSTEM EVOLVES.

TEMPS WILL DEPEND GREATLY ON THE TIMING OF THE SYSTEM AND THE
PROGRESSION OF THE COLD FRONT. AHEAD OF THE FRONT HIGH TEMPS SHOULD
BE AT LEAST IN THE UPPER 70S TO 80S... MAYBE EVEN A FEW 90S ACROSS
THE EAST... WITH 70S BEHIND THE FRONT. EXPECT LOWS AHEAD OF THE
FRONT IN THE MID TO UPPER 60S... WITH LOWS BEHIND THE FRONT FALLING
BACK INTO THE 50S.

&&

.AVIATION /00Z SATURDAY THROUGH TUESDAY/...
AS OF 750 PM FRIDAY...

INCREASING CIN WITH LOSS OF DAYTIME HEATING SHOULD DIMINISH
CONVECTIVE COVERAGE...BUT ISOLATED TO WIDELY SCATTERED SHOWERS WILL
BE POSSIBLE THROUGH THE EVENING AS WEAK S/W DISTURBANCES TRACK NEWD
THROUGH THE AREA.  BROKEN/OVERCAST MID AND HIGH CLOUDS WILL PRECLUDE
ANY FOG DEVELOPMENT. ADDITIONALLY...FCST SOUNDINGS AND MODEL
GUIDANCE SHOW LITTLE SUPPORT IN THE WAY OF STRATUS AS WELL.
AT THIS TIME WILL KEEP VFR CONDITIONS OVERNIGHT.

FOR SATURDAY...A MOIST AND CONDITIONALLY UNSTABLE AIR MASS WILL
SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND A FEW
THUNDERSTORMS...MAINLY TRIGGERED BY THE PASSING OF A SERIES OF UPPER
LEVEL DISTURBANCES. BRIEF INSTANCES OF MVFR CONDITIONS WILL OCCUR IN
VICINITY OF THE SHOWERS AND STORMS. ALSO...BREEZY SWLY WINDS OF 20
TO 22KTS WILL DEVELOP BY LATE MORNING/EARLY AFTERNOON.

EXTENDED AVIATION OUTLOOK...MOIST SOUTHERLY LOW-LEVEL FLOW WILL ALSO
SUPPORT THE LIKELIHOOD OF EARLY MORNING STRATUS AND FOG...MAINLY IN
VICINITY OF KFAY SATURDAY MORNING...AND AREAWIDE SUNDAY MORNING
THROUGH WEDNESDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MLM
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, May 9, 4:01 AM EDT, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EDT FRI MAY 9 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
401 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MWS

In the hours before

Special weather statement, May 9, 7:34 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
734 PM EDT FRI MAY 9 2014

NCZ022>024-039-040-100030-
GUILFORD-RANDOLPH-ORANGE-CHATHAM-ALAMANCE-
734 PM EDT FRI MAY 9 2014

...AREA OF VIGOROUS SHOWERS WILL MOVE ACROSS GUILFORD...NORTHEASTERN
RANDOLPH...ORANGE...NORTHWESTERN CHATHAM AND ALAMANCE COUNTIES
THROUGH 900 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS STRETCHING FROM GREENSBORO SOUTHEAST TO ASHEBORO...MOVING
NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS WILL BE LIGHT...ON THE ORDER OF A TENTH OF AN
INCH...BUT THESE SHOWERS WILL BE ACCOMPANIED BY WIND GUSTS UP TO 40
MPH.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...CHAPEL HILL...BURLINGTON...ASHEBORO...
GRAHAM...HILLSBOROUGH...RANDLEMAN...NORTH CAROLINA ZOO AND SILER
CITY.

LAT...LON 3624 7957 3625 7941 3624 7914 3589 7901
      3586 7901 3585 7899 3561 7979 3606 8005
      3626 8004
TIME...MOT...LOC 2332Z 313DEG 13KT 3596 7977

13
Special weather statement, May 9, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT FRI MAY 9 2014

NCZ010-011-026-027-100215-
HALIFAX-WARREN-FRANKLIN-NASH-
913 PM EDT FRI MAY 9 2014

...A SHOWER WILL AFFECT PORTIONS OF WEST CENTRAL HALIFAX...
SOUTHEASTERN WARREN...FRANKLIN AND NORTH CENTRAL NASH COUNTIES UNTIL
1015 PM EDT...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER NEAR LOUISBURG...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...BUNN...CASTALIA...CENTERVILLE...AVENTON...GLENVIEW...
AIRLIE...MEDOC MOUNTAIN STATE PARK...INGLESIDE AND ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3593 7833 3608 7846 3644 7800 3619 7767
TIME...MOT...LOC 0113Z 232DEG 31KT 3606 7832

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:14 PM EDTSpecial Weather StatementRAHFranklin61 min
May 10, 2:49 PM EDTSpecial Weather StatementRAHPerson11 min
May 10, 3:03 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more57 min
May 10, 3:12 PM EDTSpecial Weather StatementRAHPerson33 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningRAHGranville, Person26 min
May 10, 4:00 PM EDTSpecial Weather StatementRAHOrange45 min
May 10, 4:22 PM EDTSpecial Weather StatementRAHAlamance, Guilford53 min
May 10, 5:16 PM EDTSpecial Weather StatementRAHGranville, Person59 min
May 10, 5:30 PM EDTSpecial Weather StatementRAHAnson30 min
May 10, 5:37 PM EDTSpecial Weather StatementRAHWarren23 min

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.